MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Let $G$ be algebraic group acting on a smooth algebraic variety $M$. Assume the action is proper and free. Is the orbit space $M/G$ an algebraic variety? If so, could someone point to a reference? If not, could someone point to a counterexample? Thanks.

share|cite|improve this question
up vote 11 down vote accepted

The answer is no.

A counterexample is given in the paper by James K. Deveney and David R. Finston

A Proper $G_a$ Action on $\mathbb{C}^5$ Which is Not Locally Trivial, Proc. Amer. math. Soc. 123 (1995).

Quoting from the introduction:

An assertion which would imply that any proper, fixed point free $G_a$-action on a normal variety is locally trivial and admits a quasi-projective quotient appears in a paper of Magid and Fauntleroy [5], and the source of the error is pointed out in [4]. The example here indicates that no such result is possible.

share|cite|improve this answer
Free implies fixed point free but not vice versa. Do they have an example of a free action where the quotient is bad? – Jonathan May 17 '11 at 14:24
In characteristic zero, $\mathbb{G}_a$ has no nontrivial proper algebraic subgroups. So fixed point free does imply free in this case. – David Speyer May 17 '11 at 14:35
Ah, thanks for clarifying that. – Jonathan May 17 '11 at 14:51
Thanks! It's very helpful. How about this: Let G be complex Lie group acting on a complex manifold M. Assume the action is proper and free. Is the orbit space M/G a complex manifold? It is clear that M/G is at least an almost complex manifold. What's less clear, though I believe true, is that the almost complex structure is integrable. Does anyone has a source? Thanks! – Nail May 17 '11 at 15:12
Some kind of holomorphic slice theorem would imply this (though you might need additional hypotheses). See Sjamaar's paper here: – Jonathan May 17 '11 at 20:21

See Geometric Invariant Theory by Mumford, Fogarty, and Kirwan.

If $G$ is reductive acting on a variety $X$, there will be Zariski open subsets $X^{ss}$ and $X^s$ consisting of semistable and stable points for the action, with $X^s \subseteq X^{ss} \subseteq X$. The quotients $X^{ss}/G$ and $X^s/G$ will exist as varieties. The quotient $X^{ss}/G$ is a categorical quotient, and the quotient $X^s/G$ is a geometric quotient (it satisfies many additional nice properties, like giving $X^s \to X^s/G$ the structure of a principal bundle).

If the action is scheme-theoretically proper and free, this may be enough to guarantee that $X = X^s$ (when the action is free, $X^s = X^{ss}$ is automatic). There is a lot of material in the above reference that is devoted to analysis of stability, so I am almost certain that this situation is treated in it.

When $G$ is not reductive, then extremely bad things can happen, as in Francesco's answer above.

share|cite|improve this answer

Harald Holmann: Quotientenräume komplexer Mannigfaltigkeiten nach komplexen Lieschen Automorphismengruppen. Math. Ann. 139 1960 383–402 (1960).

share|cite|improve this answer
You probably want to add some explanation as there are already two other answers. – Chris Ramsey Feb 6 at 17:38

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.